Diabetic Ketoacidosis Lawsuit Over Invokana Alleges Drug Maker Should Have Warned Doctors, Patients

The makers of the diabetes drug Invokana knew it could potentially cause cases of diabetic ketoacidosis, but never warned the medical community or patients, according to recently filed product liability lawsuit. 

Sheryl Desalis filed a complaint (PDF) in the U.S. District Court for the District of New Jersey on July 25, indicating that the side effects of Invokana caused her to suffer diabetic ketoacidosis, which is a serious medical emergency involving a build up of acid levels in the blood.

The case is one of a growing number of Invokana lawsuits being pursued on behalf of users nationwide, each involving similar allegations that Johnson & Johnson, it’s Janssen subsidiary, and Mitsubishi Tanabe Pharma Corp. knew or should have known for years about the risks associated with their new-generation diabetes drug, yet withheld critical safety warnings.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Invokana (canagliflozin) was introduced in March 2013, as the first member of a new class of diabetes drugs, known as sodium-glucose co-transporter 2 (SGLT2) inhibitors. Amid aggressive marketing and promotion by Janssen, Invokana quickly became a popular and widely used medication. However, as more and more individuals began to use the drug, the FDA has required the drug maker to add a number of new warnings.

Desalis, of Arizona, indicates that she began taking Invokana in March 2014. Only a few months later, she indicates that she stopped taking the drug after developing diabetic ketoacidosis and other injuries.

“At all times material hereto, Defendants, by and through their agents, servants and employees, negligently, recklessly and carelessly marketed, distributed and sold Invokana without adequate instructions or warning of its serious side effects and unreasonably dangerous risks,” the lawsuit claims. “Plaintiff would not have used Invokana had Defendants properly disclosed the risks associated with the drug.”

In December 2015, the FDA required Johnson & Johnson and the makers of other SGLT2 inhibitors to add new diabetic ketoacidosis warnings to their medications, urging users to stop taking the drug and seek immediate medical attention if they experience symptoms like abdominal pain, fatigue, nausea, respiratory problems or vomiting.

The lawsuit filed by Desalis and other plaintiffs allege that the drug makers clearly knew about the link between Invokana and ketoacidosis well before these warnings, yet placed their desire for profits before consumers’ safety. If stronger warnings had been provided, plaintiffs claim that many individuals may have recognized the symptoms of diabetic ketoacidosis earlier, or avoided the injury altogether by using a different diabetes drug.

In addition to concerns about ketacidosis, a number of Invokana kidney failure lawsuits are also being pursued against the drug maker, alleging that the unique mechanism of action for SGLT2 inhibitors, which impact the normal function of the kidney, increase the risk of severe damage.

In May 2015, the Institute for Safe Medication Practices (ISMP) conducted a detailed review of adverse event reports submitted to the FDA during the first year Invokana was on the market, and identified a potential risk of kidney damage with Invokana and other SGLT2 inhibitors, raising questions about whether the benefits provided by the medication justify the risk.

Last month, the FDA released a new Invokana safety warning, indicating that the medication may increase the risk of acute kidney injury and other severe health problems.

In a follow up report released by the ISMP last month, the group indicated that the steady stream of new risks and warnings that have been required for Invokana highlight that the short clinical trials used by the drug makers to obtain FDA approval were a weak basis.

Image Credit: |

2 Comments

  • PatriciaAugust 31, 2016 at 6:39 pm

    Invokana?, or xanax, liprinosil, or vice versa. When ex affil put requests in. Needs investigated. As of SVDH medical records seizure, town hall meeting partial seizure. Sic how they induce.

  • FrancisAugust 3, 2016 at 4:30 pm

    I don't get it. Keto-Acidosis is the result of long running TOO HIGH blood sugar levels... That is the ONLY CAUSE of keto -acidosis. To blame it on a medication is leaving so much more unsaid about this patients daily practices (or LACK of more likely), in dealing with ALWAYS fluctuating sugar levels and in regular, repeat as necessary communications with her PC Physician (assuming of course, sh[Show More]I don't get it. Keto-Acidosis is the result of long running TOO HIGH blood sugar levels... That is the ONLY CAUSE of keto -acidosis. To blame it on a medication is leaving so much more unsaid about this patients daily practices (or LACK of more likely), in dealing with ALWAYS fluctuating sugar levels and in regular, repeat as necessary communications with her PC Physician (assuming of course, she DOES have one), advising for instance him or her ABOUT the high blood sugar levels while using this medicine and working WITH that doctor to CORRECT those sugar levels by whatever means available. I've been a juvenile diabetic since September 1964. I haven't not had a KA episode since the late '60's early '70's. It just doesn't "happen" as a result of ANYTHING EXCEPT poor control of YOUR Diabetes, REGARDLESS Type 1 OR Type 2.

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories